Thunderstorm Wind, Clinton
- When
- May 16, 6:29 PM CST
- Where
- Clinton County, Clinton Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.830, -90.330
A slow, south moving cold front and an outflow boundary from morning thunderstorms over northern Illinois, combined with a hot and humid environment to produce widespread showers and thunderstorms across eastern Iowa and northwest Illinois overnight. Several thunderstorms became severe, and produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A slow, south moving cold front and an outflow boundary from morning thunderstorms over northern Illinois, combined with a hot and humid environment to produce widespread showers and thunderstorms across eastern Iowa and northwest Illinois overnight. Several thunderstorms became severe, and produced large hail and damaging winds. Quarter sized hail was reported across Clinton and Iowa counties, while destructive winds of 70-90 MPH were reported Iowa and Washington Counties. |In addition, torrential rainfall amounts of 1 to 2 inches were reported along the Interstate 80 corridor as storms slowly moved across the area. This lead to flash flooding across many major roadways, including Interstate 80 near Coralville and Highway 965 in Oakdale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 16, 6:06 PM CST, 23 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Quad Cities IA IL 706 PM CDT Thu May 16 2019 ...00z AVIATION UPDATE... .SYNOPSIS... Issued at 330 PM CDT Thu May 16 2019 Very warm and humid airmass has advected across the area, with most of the CWA in the mid 80s to around 90(near record highs for May 16th) besides the far east and northeast that is still recovering from cooling outflow boundary from this morning's convective system acrs northern IL. The area is firmly capped with just a few elevated showers/storms along and southeast of the CWA ATTM. More upstream is an incoming frontal boundary sagging acrs west central into northeast IA, and this feature will have eyes to lay out eventually from west- to-east acrs the CWA north of I80 by mid evening. This feature and increasing evening convergence to be the focus for thunderstorms development tonight. After tonight and Friday, another strong wave still looks to be on track to roll out acrs the region by late Sat and Sat night for another concentrated storm chance. The active pattern, ringing around a persistent southeast CONUS upper ridge will continue well into next week for more storm chances almost every other day. && .SHORT TERM...(This Evening through Friday) ISSUED AT 330 PM CDT Thu May 16 2019 Tonight...Temperatures warming to around 90 is weakening the effect of the cap, but it may hold firm until early to mid evening when the boundary mentioned above sags in acrs the northern third to half of the CWA as the evening progresses. Increasing west-southwest LLVL flow up over this incoming boundary and converging on the H85 MB front will look to help ignite sctrd bands of strong convection oriented the same way, from west-to-east mainly after 7 PM this evening. Current thinking has this axis most likely popping along a line from I80 to just north of Hwy 30, but low confidence if we really can define a zone this narrow and will have lower buffer POPs both to the north and south of higher POP swath in favored area. Some of the later CAM guidance is shifting the favored axis to I80 and a county north and south of this axis. High MUCAPE feed of 3000 to near 4000 J/KG, combined with adequate effective shear of 30-40 KTS will support a chance for some severe storms with large hail and damaging wind bursts especially 1-4 hours after initiation. Of more of threat may be storms feeding on high THTA-E and PWATs of 1.4 to 1.6 inches for locally heavy rainfall. Linear cluster/storm bands that may be narrow, but develop and move east across the same areas may concentrate narrow swaths of high rainfall accumulation in localized areas by early Friday morning. Could see some 1 to 2+ inch amounts in areas that get repeated storm activity by late tonight, which may produce a localized flash flood threat. But feel much of the area can take an initial event of a half inch to 1 inch rainfall in general and will not issue a flash flood headline for a more widespread heavy rain threat at this time. Plus still some uncertainty on how far north or south the concentrated rainfall axis may lay out to issue a headline at this juncture. Late night showers/storms may migrate further south then what the POPs advertise, and they may need to be adjusted higher further south with storm line propagation into the early morning hours. Increasing northeast boundary layer fetch north of the boundary will make for a big temp discrepancy and temp fcst challenge, with the northeast possibly cooling into the lower 50s, while pre-frontal areas of the south don't get out of the mid to upper 60s unless storm outflow cooled. Friday...Large temp contrast from northeast to the south continues, as post-frontal flow, lake stratus of LK MI and continuing showers keep portions of northwest IL in the low to mid 50s, while the southern CWA makes it into at least the mid 80s with afternoon breaks and precip push to the north. Will see festering lingering showers and a few storms out of Thu night into Friday morning, but diurnally decaying LLJ processes and temporary upper ridge adjustment acrs the region will look to bring a decreasing shower and storm activity into Friday afternoon from south-to-north. There still could be a few more robust storms embedded in this activity, but seems a lack of severe storm potential unless more areas clear by afternoon for heating to fuel new storm development on the boundary/boundaries. The latest suite of models now focus and surge further to the north the next round of LLJ development and convergent zone, north of the area acrs southern MN into WI by Friday evening. Additional rainfall amounts may generally be from a quarter to half inch or less if this weakening trend as the day progresses verifies. But of course, additional localize storm flare- ups in afternoon heating will produce more than that, and will have to watch if this makes it across hard hit areas of Thursday night for more run-off and potential water trouble. ..12.. .LONG TERM...(Friday Night through next Thursday) ISSUED AT 330 PM CDT Thu May 16 2019 Friday Night A reinvigorated low-level jet over the Central Plains into the Upper Mississippi Valley will push repeated rounds of showers and thunderstorms, and heavy rainfall, to the north of eastern Iowa and northwest Illinois. The NAM has the northern edge of the enhanced 850mb WV transport and west-to-east corridor of convergence, aligned through Minnesota and Wisconsin. For these reasons, have lower chances for showers and storms across the northern CWA (20-40%) through Friday night. Saturday Low-level warm air advection downstream of a surface low over western Iowa will pull the Lake Michigan enhanced surface boundary to the north of the forecast area into northern Iowa and southern Wisconsin by midday Saturday. Temps and dewpoints will increase enough in the warm sector of this low to build SBCAPE values into the 1000-2000+ J/kg range. Scattered storms are possible through the day. But confidence is low on the areal coverage, so kept chances between 30-50% for most areas. Deep layer shear looks to reach a minimum around midday, before ramping up into the evening and overnight. Given the setup, the Storm Prediction Center has a Slight Risk for severe thunderstorms west of a line from Dubuque to Keokuk, and a Marginal risk to the east. The primary threats are strong wind gusts and hail. Saturday Night into Sunday Periods of showers and thunderstorms are likely overnight with a low- level moist conveyor forecast to remain nearly stationary along a Western Gulf of Mexico to Upper Mississippi Valley axis. There are plenty of model differences on QPF during this period, so confidence on final amounts is low to moderate at this stage. This environmental setup with a continual integrated WV feed, PWATs up to 1.60 inches, nearly southerly mid-level winds, and eventually strong upper dynamics associated with the main 500mb vorticity max means this is a period to watch for heavy rainfall. A general 1 to 2 inches seems reasonable across the CWA, with the possibility for enhanced narrow corridors of 2-3 inches. Renewed rises on area rivers, and more flooding, is likely into next week. Monday On Active weather pattern continues with another strong cyclone forecast to emerge into the Plains, potentially bringing more heavy rain to the local area by Tuesday. Large model discrepancies exist for the end of next week. The ECMWF is relatively dry, while the GFS/CMC hold the instability gradient across the south half of the CWA and produce more rounds of heavy rain. Uttech && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) ISSUED AT 630 PM CDT Thu May 16 2019 Front will stall out across the area over the next 24+ hours bringing increased chances for showers and storms, with a few storms potentially strong to severe with hail and wind. Ceilings...Generally VFR much of tonight with MVFR in the stronger showers/storms. Late tonight and Friday expect widespread MVFR and IFR to develop in the cooler air north of the front. At this time it appears the boundary may settle south of I-80 thus these lower ceilings are likely at DBQ and eventually CID, and MLI though may be on the edge and could vary. Meanwhile, BRL likely to be generally VFR being south of the front with MVFR in any precipitation. Precipitation... Some uncertainty with coverage of showers and storms with capping inversion, westerly LLJ owing to weaker mid level convergence, and some hi-res and cams verifying too moist in BL. That being said, stayed close with previous TAF issuance and gridded forecast in timing a TEMPO period at CID, DBQ and MLI this evening into the early overnight of storms. Strong gusty winds and hail are possible. May see a decreasing trend develop for a time overnight before another round of showers and some storms arrives Friday morning, and have handled this with prevailing light shower mention for now to await better clarity on location of any storms. Visibility...Predominately P6SM, except periods of 2-5SM in the stronger showers and storms. Winds... From the W/SW around 10 kts and gusty pre-frontal shifting from northerly 5-10 kts behind the front. Friday will see winds from easterly around 10-15 kts, except for BRL pre-frontal and still southerly with some gusts possible. LLWS will also be possible tonight at BRL ahead of the front with westerly winds increasing 30-40 kts near 2kft agl. && .HYDROLOGY... Issued at 1125 AM CDT Thu May 16 2019 In general, the Mississippi River will continue to slowly recede. Locations north of the Quad Cities are expected to see nearly steady levels through the weekend. In and south of Rock Island, river levels will slowly fall. Moderate to major flooding will continue from Rock Island to Burlington; with the exception of Muscatine which fell below its moderate stage level earlier this morning. Heavy rainfall is likely in the mid to upper Mississippi River valley over the next 5 to 7 days. At this time, there is low confidence in the forecasted rainfall amounts and exactly where the heavy rains will fall. However, there is some potential for rising river levels into next week. && .CLIMATE... ISSUED AT 330 PM CDT Thu May 16 2019 Record Highs for Today May 16... Moline.........90 in 1992 Cedar Rapids...90 in 1992 Dubuque........89 in 1936 Burlington.....92 in 1911 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Uttech AVIATION...McClure HYDROLOGY...14 CLIMATE...12
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 456 PM CDT Thu May 16 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 456 PM CDT Thu May 16 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Very warm temperatures and high humidity will combine to produce uncomfortable heat index readings in the low to mid 90s through early evening across much of the Outlook Area. A cold front is still on track to move into the area from the northwest and lay out from west to east generally along the Interstate 80 corridor tonight. There is a good chance that strong storms will fire along or in the vicinity of this boundary by mid evening. Some of these storms may become severe and produce large hail and damaging wind gusts. The Storm Prediction Center has placed much of the area generally along and north of a line from Sigourney Iowa, to Monmouth Illinois in a Slight Risk for severe storms tonight. In addition to the severe weather threat, all storms tonight are likely to bring locally heavy rainfall. The front is expected to becoming stationary overnight, and thus there is a threat that storms could develop and move across the same areas repeatedly. This may eventually lead to localized flash flooding, ponding water, urban and small stream flooding. The Mississippi River and portions of the Rock River are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorms will be ongoing Friday morning and continuing through at least early Friday afternoon. The Storm Prediction Center has areas along and north of Interstate 80 in a marginal risk for severe weather Friday. Depending on the extent of recovery after morning showers and clouds clear, there may be a risk that a few storms may produce isolated large hail and damaging winds. Additional rainfall on Friday may add to the run- off, rising creeks, and ponding of water from the Thursday night thunderstorm activity. On Saturday and Saturday night, the Storm Prediction Center has parts of the area in a slight risk of severe thunderstorms west of line from Independence Iowa to Memphis Missouri. East of this line there is a marginal risk of severe thunderstorms. More heavy rain will also be a concern this period, which could lead to rises on area rivers. An active weather pattern continues through Sunday through Wednesday with chances of thunderstorms nearly every day. It is still too early to determine the severe potential for any of these periods. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across portions of the outlook area this evening. 12
The Quad Cities radar (KDVN), 32 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
14 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.
Measured by a home weather station.
Trees were blown down in the town of Parnell. The largest were around 2 feet in diameter and some were snapped off 3 feet above the ground.
Power lines were blown down.
Several highway signs were blown down near mile marker 230 on Interstate 80.
Winds gusted to 40 mph during the hail.
Estimated winds of 60 to 70 mph were reported.
A small shed was blown away.
Torrential rain also reported.
Four to six inches of water briefly covered the eastbound lanes of Interstate 80 due to tremendous rainfall rates. Other major roads in the area were also impacted by water due to heavy rainfall rates.
A large 6 inch diameter tree branch was reported down near the intersection of Kimberly Road and Jersey Ridge Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825584, 825563, 825587, 825564, 825566, 825588, 825574, 825575, 825567, 825579, 825568, 825569, 825590, 825570, 825580, 825591, 825592, 825593, 825594, 825596, 825621, 825583.